Alert archive / Michigan / River Flood Warnings in 2016

River Flood Warning 9, NWS Grand Rapids, MI

August 16, 2016Jackson County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Aug 16, 2016, 4:29 AM EDT for Jackson County, Michigan. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 4:29 AM EDT (08:29 UTC)
Expired
Aug 16, 2016, 10:22 PM EDT
In force
18 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Major

County Jackson County, MI

The radar

The Detroit radar (KDTX), 89 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Jackson (JACM4).

Action stage
13 ft
Minor stage
14 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04109000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

401 
WGUS43 KGRR 160829
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 AM EDT TUE AUG 16 2016

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Grand River At Jackson affecting Jackson County

.Heavy rain fell overnight across Jackson County. The airport at
Jackson received over 5 inches of rain. The heavy rain has now 
tapered off with additional light rain expected through the day.
Additional rainfall totals should be less than a half of an inch.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.


This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC075-170222-
/O.NEW.KGRR.FL.W.0009.160816T0829Z-160817T0222Z/
/JACM4.3.ER.160816T0635Z.160816T1200Z.160816T1422Z.NR/
429 AM EDT TUE AUG 16 2016

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Grand River At Jackson.
* until this evening.
* At  3:30 AM Tuesday the stage was 14.9 feet.
* Flood stage is 14.0 feet.
* Minor Flooding is occurring and Record flooding is forecast.
* Forecast, the river will continue rising to near 15.5 feet by this 
  morning. The river will fall below flood stage late this morning.
* Impact, at 16.0 feet...Expect major flooding of residences along 
  West Trail Street, Lewis Street, High Street, Losey Street and in 
  areas east of Grand River Bridge. Railroad tracks inundated in low 
  lying areas along river.
* Flood history, this crest compares to a previous crest of 15.4 feet 
  on Jun 25 1968.  

&&

LAT...LON 4232 8447 4223 8445 4219 8435 4225 8431
      4227 8437 4237 8434             

$$
2 follow-up statements
291 
WGUS83 KGRR 161011
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
611 AM EDT TUE AUG 16 2016

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Grand River At Jackson affecting Jackson County

.The river has crested above moderate flood stage and is expected to
continue to fall. Additional rain this morning may slow the fall. The
following forecast is based on observed and forecast 24 hour
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC075-161800-
/O.EXT.KGRR.FL.W.0009.000000T0000Z-160816T1800Z/
/JACM4.2.ER.160816T0635Z.160816T0830Z.160816T1307Z.NR/
611 AM EDT TUE AUG 16 2016

The Flood Warning continues for
  the Grand River At Jackson.
* until this afternoon.
* at  5:30 AM Tuesday the stage was 14.8 feet.
* Flood stage is 14.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by late
  this morning.
* Impact, at 15.0 feet...Expect moderate flooding of residences along
  High Street, Lewis Street, and Losey Street. High water would 
  disrupt traffic and damage residences. 

&&

LAT...LON 4232 8447 4223 8445 4219 8435 4225 8431
      4227 8437 4237 8434             

$$
790 
WGUS83 KGRR 161422
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 AM EDT TUE AUG 16 2016

 ...The Flood Warning has been cancelled for the following river in
Southwest Lower Michigan...

  Grand River At Jackson affecting Jackson County

.The river crested above moderate flood stage earlier this morning
and is now receding. The following forecast is based on observed 
and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC075-161452-
/O.CAN.KGRR.FL.W.0009.000000T0000Z-160816T1800Z/
/JACM4.2.ER.160816T0635Z.160816T0830Z.160816T1112Z.NR/
1022 AM EDT TUE AUG 16 2016

The Flood Warning is cancelled for
  the Grand River At Jackson.
* at  9:30 AM Tuesday the stage was 13.2 feet.
* Flood stage is 14.0 feet.
* Fell below flood stage at  7:12 AM Tuesday.
* Forecast, the river will continue to fall to 11.8 feet by tomorrow 
  morning.
* Impact, at 13.0 feet...River is bankfull. River begins to flow into
  low lying areas.

&&

LAT...LON 4232 8447 4223 8445 4219 8435 4225 8431
      4227 8437 4237 8434             

$$

Hoving

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Aug 16, 4:04 AM EDT, 25 minutes earlier.

Area forecast discussion, Aug 16, 4:04 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
404 AM EDT TUE AUG 16 2016

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 345 AM EDT Tue Aug 16 2016

The heavy rain across Southern Lower Michigan will taper off this
morning. Some rain showers will linger through the day however.
Another chance for some showers and storms will come late tonight
and into Wednesday with the best chances occurring across Central
Lower Michigan. High temperatures the next few days will be near
seasonal normals around 80.

&&

.UPDATE...
Issued at 404 AM EDT Tue Aug 16 2016

Will drop the Flood Watch given the bulk of the rain is on the
ground already. Flood Warnings are in effect for much of the area
where the Watch was in place.

&&

.SHORT TERM...(Today through Thursday)
Issued at 345 AM EDT Tue Aug 16 2016

Heaviest of the rain is pivoting off to the northeast this morning.
Flood watch played out as expected with heavy rains over the
southern two rows of counties and likely up into Ionia and Clinton
as well. Have an areal Flood Warning out through 11am-Noon time
frame from the southern two rows of counties which is where the
heaviest of the rain has fallen. Some 4+ amounts will likely come in
this morning.

There will be some additional rainfall this morning as the upper
trough axis works through the Great Lakes region, but much lighter
amounts are expected with this feature. There should be a lull in
the precipitation from later today and into tonight.

A surface trough will move our direction late tonight bringing the
chance for showers and storms to Central Lower overnight.
Instability builds once again on Wednesday with chances for showers
and storms associated with the surface trough and an upper
shortwave.

Wednesday night and Thursday small chances remain for showers and
storms, but we appear to lack much of a surface focus. There are
some weak shortwaves in the west-northwest upper flow however.

.LONG TERM...(Thursday night through Monday)
Issued at 345 AM EDT Tue Aug 16 2016

An unsettled wx pattern will continue late this week with very warm
and humid conditions and scattered showers and perhaps a few
thunderstorms. A strong cold front will bring the best chance for
showers and thunderstorms Saturday.

A significant wx pattern change will then occur beginning Sunday as
a much cooler and drier airmass advects in behind the front. High
temperatures Sunday through Monday will only reach the 70's. A ridge
of high pressure will build in to bring fair weather for the early
to middle portion of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1104 PM EDT Mon Aug 15 2016

A mix of mvfr/ifr conditions will continue overnight due to
lowering cigs and significantly reduced visibility in moderate to
heavy rain. Rain showers will gradually taper off during the mid
to late morning hours Tuesday.

Conditions will slowly improve to predominantly mvfr and
eventually vfr Tuesday afternoon. Vfr conditions will then
continue through Tuesday evening. Some patchy fog may develop very
late Tuesday night. There is not enough potential for that to
occur through 06Z Wed to warrant inclusion in any of the terminal
fcsts at this time.

&&

.MARINE...
Issued at 345 AM EDT Tue Aug 16 2016

Fairly light wind regime is expected the next 48 hours or so. Bufkit
overviews are indicating winds in the 5 to 15 knot range much of the
time through Thursday morning. Therefore waves should remain at 2
feet or less. No headlines are anticipated on the big lake through
Thursday morning.

&&

.HYDROLOGY...
Issued at 345 PM EDT Mon Aug 15 2016

Widespread rain has become a virtual certainty late Monday afternoon
into Tuesday morning mainly SE of Muskegon - Mount Pleasant.
Widespread heavy rainfall totals around 2 to 4 inches are also
likely in many locations near and SE of Holland - Grand Rapids -
Alma, and across toward Jackson. Amounts greater than 4 inches
are certainly not out of the question. This rain will fall in the
same area which saw 2 to 5 inches of rain on Friday. As a result,
greater flood impacts are expected tonight compared to what happened
on Friday.

We expect above-bankfull rises of smaller river basins based on a
possibly conservative QPF of 2-3 inches. In anticipation of this
rain, we have river flood headlines for points at Vicksburg,
Jackson, Holt, and Eagle.

Generally light rain will arrive to start this evening, but once the
deep moisture and dynamics associated with the Louisiana-departed
tropical low arrive, rainfall rates of 1 to 1.5 inches per hour
should occur, and may last for at least a couple hours. This should
start after dark around the Kalamazoo - Battle Creek area and will
progress NE across the state overnight.

A deep almost entirely saturated tropical-source atmosphere will
advect into the area ahead of the low, resulting in PW values over 2
inches. Moderate amounts of 700-300 mb layer QG omega will occur
overnight (BOU Thaler computation), and more substantial 850-700 mb
convergence and lift will occur in the deformation zone on the nose
of the LLJ roughly in line with the track of the low. Lapse rates in
some mid-to-upper level layers may allow for weakly convective
parcels. Freezing levels will be around 14-15 kft. These factors
support efficient and mostly warm-process (collision-coalescence)
rainfall production.

&&

.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&

UPDATE...Duke
SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...Duke/Laurens
AVIATION...Laurens
HYDROLOGY...CAS
MARINE...Duke
Hazardous weather outlook, Aug 15, 5:32 AM EDT, 22 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
532 AM EDT MON AUG 15 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
532 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS EXPECTED TONIGHT INTO TUESDAY MORNING FOR AREAS
ALONG AND SOUTH OF INTERSTATE 96. POTENTIAL HEAVIER SWATHS OF
RAIN TOTALING 2 TO 4 INCHES WILL MAKE FLOODING A POSSIBILITY.
THUNDERSTORMS ARE FORECAST FROM THIS AFTERNOON INTO TONIGHT BUT
SEVERE WEATHER IS NOT EXPECTED.

SOME LOCALLY DENSE FOG IS EXPECTED THIS MORNING...BUT IT SHOULD
LIFT BY MID MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVIER RAIN MAY CONTINUE THROUGH MID MORNING ON TUESDAY BEFORE
TAPERING OFF IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-160945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
532 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ARE POSSIBLE OVER LAKE MICHIGAN BOTH TODAY AND
TONIGHT AS A HUMID AIR MASS MOVES OVER THE LAKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

In the hours before

Local storm report, Aug 15, 10:50 PM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HEAVY RAIN       PAW PAW                 42.22N 85.89W
08/15/2016  M3.75 INCH       VAN BUREN          MI   TRAINED SPOTTER

            TOTAL SINCE RAINFALL BEGAN LATE THIS AFTERNOON.

&&

LAURENS
Local storm report, Aug 16, 12:19 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1219 AM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HEAVY RAIN       OSHTEMO                 42.26N 85.68W
08/16/2016  M3.02 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            TOTAL SINCE RAIN BEGAN LATE MONDAY AFTERNOON.

&&

LAURENS
Local storm report, Aug 16, 3:14 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 AM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     HEAVY RAIN       EAST GRAND RAPIDS       42.94N 85.61W
08/16/2016  M1.17 INCH       KENT               MI   CO-OP OBSERVER

            TOTAL SINCE RAINFALL BEGAN MONDAY EVENING.

&&

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:58 PM EDTAreal Flood WarningGRRAllegan, Barry, Calhoun, Eaton, Kalamazoo, Van Buren11 hr
Aug 16, 2:24 AM EDTRiver Flood WarningGRRKalamazoo13 days
Aug 16, 2:58 AM EDTAreal Flood WarningGRRIngham, Jackson9 hr
Aug 16, 10:27 AM EDTRiver Flood WarningGRRIngham37 hr
Aug 16, 10:35 AM EDTRiver Flood AdvisoryGRRIonia4 days
Aug 16, 10:35 AM EDTRiver Flood AdvisoryGRRBarry3 days
Aug 16, 11:28 AM EDTRiver Flood AdvisoryGRRCalhoun15 hr
Aug 16, 11:28 AM EDTRiver Flood AdvisoryGRRKalamazoo3 days
Aug 16, 11:28 AM EDTRiver Flood AdvisoryGRRAllegan4 days

Nearby

River Flood Warnings in Michigan, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.